E codes indicate the external causes of injuries and poisonings as well as the adverse effects of drugs and substances. Reporting E codes is important because they provide data for injury identification and evaluation of injury prevention strategies. E codes are supplemental to the assignment of ICD-9-CM diagnosis codes and, as such, are never to be used as the principal or first-listed diagnosis. According to the ICD-9-CM Official Guidelines for Coding and Reporting, E codes are not mandatory. However, the use of E codes is strongly encouraged, whenever applicable, because they explain the circumstances surrounding an injury or poisoning.
The one exception to this guideline applies to those instances described as “adverse effects” of drugs and medicinals in therapeutic use. E codes must be used in these instances. Also, because some states or fiscal intermediaries may require E codes for certain ranges of codes, it is important that coders be familiar with the related coding guidelines. Coders who do report E codes should follow these guidelines so that there is consistency in the data. The guidelines for E code reporting apply to all settings such as hospitals, outpatient clinics, emergency departments and physician offices.
E codes are found in the supplementary E code chapter of ICD-9-CM and have their own index and tabular listing. E codes for poisonings and adverse effects of drugs in therapeutic uses also can be found in the Table of Drugs and Chemicals. In addition to those in the ICD-9-CM Official Guidelines for Coding and Reporting, instructions on the use of E codes are found in the E code alphabetic index and in the inclusion and exclusion notes in the tabular listing.
E codes are intended to identify how a poisoning or injury occurred, the cause; whether the injury was accidental or intentional, the intent; and the place where the accident or event took place, i.e., place of occurrence. E codes identifying the “place of occurrence,” E849.X, are to be used in conjunction with E codes from ranges E850-E869 and E880-E928.
E codes are divided into a number of major categories including:
- Transport/vehicle accidents
- Poisonings and adverse effects of drugs
- Accidental falls
- Accidents caused by fire
- Accidents due to natural and environmental factors
- Late effects of accidents, assaults
- Assaults or purposely inflicted injury
- Suicide or self-inflicted injury
- Surgical and medical procedures as cause of abnormal reaction or later complicationBasic Coding Guidelines: At a minimum, the following basic coding guidelines are to be followed when assigning E codes:
- E codes may be used with any ICD-9-CM diagnosis code in the range 001-V82.9.
- Assign an E code only for the initial treatment of an injury, poisoning or adverse effect of a drug. E codes also may be assigned while the acute fracture codes are still applicable.
- Assign an E code indicating late effect for any subsequent encounter when that late effect is being treated.
- If only one E code can be recorded, assign the one related to the principal or first-listed diagnosis.
- Assign an additional code from category E849 to identify the place of occurrence, if known.Coders should assign as many E codes as necessary to fully explain the circumstances. If two or more events cause separate injuries, an E code should be assigned for each cause. If the injury is due to two or more external causes, the code for the direct cause is listed first.
Example: A patient suffered a sprained ankle after being pushed off a curb during a fight. A code for the sprain is assigned, as well as codes E880.1 (fall on or from sidewalk curb) and E960.0 (unarmed fight or brawl).
Sequencing Hierarchy: The first listed E code should correspond to the most serious diagnosis that is due to an external cause. The following sequencing hierarchy should be followed:
- E codes for child and adult abuse take priority over all other E codes.
- E codes for terrorism events take priority over all other E codes except those for abuse.
- E codes for cataclysmic events take priority over all other E codes except those for abuse and terrorism.
- E codes for transport accidents take precedence over all other E codes except those for abuse, terrorism and cataclysmic events.Coding Intent: Coding guidelines indicate that if the intent of the cause of an injury or poisoning is unknown, unspecified, questionable, probable or suspected, code the intent as undetermined, E980-E989.
When the intent of an injury or poisoning is known, but the cause is unknown, use codes E928.9, Unspecified accident; E958.9, Suicide and self-inflicted injury by unspecified means; and E968.9, Assault by unspecified means. As stated in the coding guidelines, these E codes should rarely be used because the documentation in the medical record, in both the inpatient and outpatient as well as other settings, normally should provide sufficient detail to determine the cause of the injury.
Transportation Accident: When a transportation accident involves more than one type of vehicle, the following order of precedence should be followed:
- Aircraft or spacecraft
- Motor vehicle
- Other road vehicleTerrorism E Codes: When the cause of an injury is identified by the FBI as terrorism, the first-listed E code should be a code from category E979, Terrorism. The definition of terrorism used by the FBI is found in the tabular listing as an instructional note for category E979. The terrorism E code is the only E code that should be assigned. Additional E codes from the assault categories should not be coded. E codes from category E979 should only be used when terrorism has been confirmed. Do not use a code from category E979 when terrorism is suspected. Use, instead, the appropriate E code(s) based upon the circumstances documented in the medical record.
Poisonings and Adverse Effects of Drugs, Medicinal and Biological Substances: Conditions documented as due to a drug, medicinal or biological substance are classified as either poisonings or adverse effects. The condition is coded as an adverse effect if the substance is taken or administered as prescribed. When a substance is not taken or administered as prescribed, it is coded as a poisoning.
Coders should use as many codes as necessary to describe all agents responsible for the adverse effect or poisoning. If the same E code describes the causative agent for more than one adverse reaction, assign the code only once. If two or more agents are reported, code each individually unless the combination code is listed. If the reporting format limits the number of E codes that can be reported, assign the code most related to the principal or first-listed diagnosis. When a reaction results from the interaction of a drug and alcohol, use poisoning codes and E codes for both.
Codes from the E930-E949 series must be used to identify the substance responsible for an adverse effect of a drug or substances, correctly prescribed and properly administered. The adverse effect, such as vomiting or dehydration, is coded first and is followed by the appropriate code from E930-E949.
Example: A patient is seen for nausea and lightheadedness after taking over-the-counter antihistamines for hay fever. Assign codes 787.02 (nausea) and 780.4 (lightheaded-ness) followed by code E933.0 (antialler-gic and antiemetic drugs causing adverse effect during therapeutic use) and code 477.9 for hay fever.
Place of Occurrence: Use an additional E code from category E849 to indicate the place of occurrence for injuries and poisonings. The place of occurrence describes where the event occurred. Do not use E849.9 if the place of occurrence is not stated.
Example: A patient is seen for a wrist sprain after falling off a chair at home. A code for the wrist sprain is assigned along with codes E884.2 (fall from chair) and E849.0 (place of occurrence, home).
New E codes effective Oct. 1
Three new E codes will be included in the October 2007 ICD-9-CM code update. The new codes are as follows:
E928.6 Environmental exposure to harmful algae and toxins
E933.6 Oral bisphosphonates causing adverse effect in therapeutic use
E933.7 Intravenous bisphosphonates causing adverse effect in therapeutic use
To fully understand all coding guidelines related to E codes, review the ICD-9-CM Official Guidelines for Coding and Reporting (Section C.19) and the E code tabular listing.